Marine Thunderstorm Wind, Lake St Clair (U.S. Portion)
- When
- August 26, 6:48 AM EST
- Where
- Lake St Clair (U.S. Portion) marine zone, Metropolitan Beach
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- NEWSPAPER
3 marine thunderstorm wind, as filed by the National Weather Service.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 26, 2:40 AM EST, 4 hours 8 minutes earlier.
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 340 AM EDT TUE AUG 26 2003 DUE TO THE MONITORING OF CONVECTION...WE APOLOGIZE FOR THE BREVITY OF THIS FORECAST DISCUSSION. NOSE OF LLJ WAS WELL ENTRENCHED OVER THE NORTHERN PLAINS WITH BLRW3 WIND PROFILER INDICATING 50 KNOTS FROM THE SOUTHWEST. SEVERAL COMPLEXES ONGOING WITH 3 OF WHICH ARE IMMEDIATELY UPSTREAM FROM THE CWA THIS MORNING. COLD FRONT...A BIT DIFFICULT TO ASCERTAIN DUE TO THE CONVECTION...WAS LOCATED FROM THE ARROWHEAD OF MINNESOTA INTO SOUTH DAKOTA. A QUASI-STATIONARY BOUNDARY WAS ALSO EVIDENT ACROSS M59 CORRIDOR WHERE CONVECTION CONTINUES TO MOVE ACROSS. LATEST MODELS ARE QUITE SIMILAR WITH THE SYNOPTIC PATTERN BUT THE DETAILS REMAIN IN THE MESOSCALE. ONGOING CONVECTION WILL PLAY A SIGNIFICANT ROLE WHERE BOUNDARIES LINE UP AND OUR ADDITIONAL CHANCES FOR SEVERE WEATHER THIS AFTERNOON. THIS IS OUR CURRENT THOUGHTS... UPSTREAM CONVECTION WILL...MORE OR LESS...EVOLVE INTO A LARGE CLUSTER/MCS THIS MORNING AND TRANSVERSE ACROSS THE CWA. QUESTIONS AS TOO SEVERE POTENTIAL REMAINS AN ISSUE AS SOME OF THESE CELLS ARE ROOTED FROM THE BOUNDARY LAYER. THE COLD FRONT TO OUR NORTHWEST CONTINUES TO ADVANCE SOUTHEAST AS POTENT SHORT WAVE AND ASSOCIATED JET MAX NEAR LAKE WINNIPEG DIVES INTO THE NORTHERN LAKES REGION BY THIS AFTERNOON AIDING IN THE MOVEMENT OF THIS FRONT. WITH DEEP LAYER THETA-E OVERHEAD ALONG WITH THE APPROACH OF THE SPEED MAX AND SOME SUNSHINE...ADDITIONAL CONVECTION WILL LIKELY FIRE ALONG AND AHEAD OF THE FRONT. IF WE ARE ABLE TO RECEIVE ENOUGH INSOLATION...CAPES COULD EXCEED 3500 J/KG WITH SHEAR PROFILES SUGGESTING SUPERCELLS, TO START. CONVERGENCE BECOMES BETTER DEFINED TOWARD 00Z WED WITH LEWPS/BOWS BECOMING A DISTINCT POSSIBILITY. FROPA OCCURS AROUND THE 06Z WED TIME-FRAME WITH SFC HIGH QUICKLY BUILDING SOUTH OVER THE GREAT LAKES STATE. THIS WILL DROP OUR SFC DEWPOINTS AS WELL AS OUT TEMPERATURES WHICH WILL REMAIN SEASONABLE AND COMFORTABLE FOR WEDNESDAY WITH AMPLE AMOUNT OF SUNSHINE. UPSTREAM...YET AGAIN...WE WILL SEE A QUICK RETURN IN MOISTURE WITH THETA-E ADVECTION FIELDS VERY QUICKLY RESPONDING TO ENERGY COMING ASHORE ACROSS THE PACIFIC NORTHWEST. WE WILL REMAIN QUIET AND COOL WEDNESDAY NIGHT BUT THAT IS EXPECTED TO CHANGE QUICKLY ON THURSDAY. WARM FRONT CROSSES OVER THE STATE DURING THE MORNING WITH SFC DEWPOINTS CLIMBING BACK TO NEAR 70 BY DAYS END. WITH AN IMPRESSIVE COLD FRONT AND A STRONG MID LEVEL JET...A SQUALL LINE MAY DEVELOP ALONG THE COLD FRONT THURSDAY NIGHT AND TRANSVERSE ACROSS THE STATE OVERNIGHT. THEREAFTER...MUCH COOLER AND DRIER AIR UNTIL THE WEEKEND AS THE THE NEW GFS SUGGESTS AN OVER-RUNNING PATTERN SETTING UP... THANKS FOR THE COLLABORATION SPC MARINE... WITH THE CAA AND TIGHT PRESSURE GRADIENT...WINDS WILL LIKELY COME UP ACROSS THE LAKES BUT REMAIN BELOW GALES OVERNIGHT INTO WEDNESDAY. THE NEXT SHOT OF CAA AND WINDS PERHAPS MEETING OR EXCEEDING GALES WILL OCCUR ON FRIDAY. .DTX...NONE. EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE) BGM
MIZ047>049-053>055-060>063-068>070-075-076-082-083-271200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 500 AM EDT TUE AUG 26 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN .DAY ONE...TODAY AND TONIGHT A THUNDERSTORM COMPLEX IS EXPECTED TO TRACK ACROSS MOST OF SOUTHEAST LOWER MICHIGAN THIS MORNING. THESE THUNDERSTORMS WILL BE ACCOMPANIED BY FREQUENT LIGHTNING AND HEAVY RAINFALL...WHICH MAY CAUSE MINOR FLOODING AND BRIEFLY REDUCE VISIBILITIES. IN ADDITION...SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE WITH WIND GUSTS TO 70 MPH AND HAIL TO THE SIZE OF PENNIES. THESE THUNDERSTORMS WILL TRACK TO THE EAST SOUTHEAST AROUND 35 MPH. A COLD FRONT WAS LOCATED ACROSS THE UPPER PENINSULA AND WILL TRACK SOUTH ACROSS LOWER MICHIGAN TONIGHT. THE AIR MASS AHEAD OF THIS FRONT WILL BE QUITE WARM...HUMID AND UNSTABLE. SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND MAY EVOLVE INTO A LINE OF THUNDERSTORMS TONIGHT. SEVERE WEATHER WILL BE HIGHLY DEPENDANT ON THE AMOUNT OF SUNSHINE WE RECEIVE WHICH REMAINS AN ISSUE. THE PRIMARY HAZARD WITH THESE THUNDERSTORMS WILL BE WINDS AT OR ABOVE 70 MPH AND LARGE HAIL. MOVEMENT WILL BE TO THE SOUTHEAST NEAR 40 MPH. THUNDERSTORMS WILL TAPER OFF FROM NORTH TO SOUTH OVERNIGHT AND BE SOUTH OF THE MICHIGAN STATE LINE BY SUNRISE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS WILL RETURN TO SOUTHEAST MICHIGAN LATE THURSDAY AND THROUGH THE DAY FRIDAY...AS AN UPPER LEVEL DISTURBANCE PUSHES A STRONG COLD FRONT THROUGH THE REGION. COLDER AIR BEHIND THE FRONT WILL RUSH ACROSS THE WATERS OF LAKE HURON...LAKE SAINT CLAIR AND LAKE ERIE DURING FRIDAY. WINDS MAY APPROACH GALE FORCE OVER LAKE HURON. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER. SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. && STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE) BGM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
202 AM EDT TUE AUG 26 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1150 PM ADDISON MI WIND DAMAGE
08/25/03 LENAWEE NUMEROUS TREES DOWN.
REPORTED BY LAW ENFORCEMENT
1150 PM MANITOU BEACH MI WIND DAMAGE
08/25/03 LENAWEE NUMEROUS TREES
DOWN.REPORTED BY LAW
ENFORCEMENT
1215 AM ANN ARBOR MI WIND DAMAGE
08/26/03 WASHTENAW NUMEROUS POWER LINES BLOWN
DOWN.REPORTED BY LAW
ENFORCEMENT
1245 AM 5NW MAYBEE MI WIND DAMAGE
08/26/03 MONROE NUMEROUS TREES BLOWN DOWN.
REPORTED BY LAW ENFORCEMENT
1251 AM CARLETON MI WIND DAMAGE
08/26/03 MONROE NUMEROUS TREES AND POWER
LINES BLOWN DOWN. REPORTED
BY LAW ENFORCEMENT
SC3 marine thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Lake St. Clair in 2003Every state in 2003This day in weather history
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368702, 5368701, 5368700.